Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Rapid heartbeat, palpitations, taking caffeine, tightness in chest

Dear doctor, Recently, I have been experiencing heart palpitations, or rapid and thumping heart beats since yesterday night. I suspect that this is resulted from taking a supplement that contains caffeine. Although I have been taking in caffeine for few months now, I only take in around 200 mg of caffeine. Still, I was wandering how long the heart palpitations will last? Should I be concerned about this? I feel very little tightness in my left chest which is where the heart is located. I am only 18 years old. Thank you.
Asked On : Fri, 18 May 2012
Answers:  1 Views:  136
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Cardiologist 's  Response
Hi Davidhan,

I apologize for delay in replying. There are two major causes of Palpitation. Firstly, because any structure disease of heart thereby any valve connecting two chamber is not efficient in function, say it does not close when it needed to. Thereby leading to leakage of blood into any chamber when it is not supposed to occur that produces more volume of blood the heart chamber has to pump. This causes overloaded heart which gives pounding sensation while beating specially after exertion. This does not appear to be in your case. Auscultation of heart by a doctor can give final no to this diagnosis. The second cause is rapid heart rate; regular or irregular; episodic or continuous for long time precipitated by intake of caffeine is one example it can be without any apparent structural cause or etiological or precipitating factor. Once cardiac auscultation is normal your doctor will ask for 24 holter recording with advise to you to keep a diary so that event and its nature is noted and what relation it bears to symptoms. Do you feel tightness of chest on left side when you have palpitation (Incidentally, heart as an organ is located in the central organ of chest!). The amount of caffeine is not of material importance some may get with a little amount. Your concern should take you to a doctor who can determine the nature of palpitation and its cause. It is also to be decided whether you need a prescription drug or not. Some people do grow out of episodes of palpitation.

Best Wishes

Dr Anil Grover
Answered: Mon, 21 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor